What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 7, 1:52 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 7, 1:52 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
252 PM EDT Fri Jul 7 2023
.SYNOPSIS...
An upper trough will linger over the Mid-Atlantic through
Monday bringing daily chances for showers and thunderstorms,
primarily during the afternoon and evening hours. Drier weather
will return on Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM EDT Friday...
Afternoon wx analysis shows a weak sfc trough stretching from
the NE CONUS to near the I-95 Corridor. A weak shortwave is
approaching the area from the west (and the flow aloft remains
light). A deeper upper trough/stronger shortwave is over the
Midwest/wrn Great Lakes. Showers/tstms have developed along that
sfc trough. Expect scattered convection to persist (highest
coverage will be inland) through early evening before gradual
weakening occurs with the loss of daytime heating. Severe wx is
not expected as the environment is characterized by modest lapse
rates and very weak shear. However, isolated gusts to 45-50 mph
cannot be ruled out in the strongest storms. Will again be
watching the potential for patchy fog late tonight, especially
for locations that receive rainfall today (and on the ern
shore). Low temperatures tonight fall into the upper 60s to
lower 70s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 250 PM EDT Friday...
While the above mentioned deeper trough will dive toward the
Great Lakes, it will remain far enough NW of the area for the
flow aloft to remain weak on Saturday. Therefore, expect similar
conditions with another chance for scattered afternoon showers
and thunderstorms. Heavy rainfall/localized flooding will again
be the main threat due to weak shear/slow moving storms. A
touch cooler on Saturday due to a bit more in the way of cloud
cover and a SE wind. Highs will generally be in the upper 80s.
Remaining humid with dewpoints in the 70s. Temperatures Saturday
night drop back into the upper 60s to lower 70s.
Things get slightly more interesting on Sunday as the broader
trough to the W continues to dig ESE. This will allow the 500 mb
flow to increase to 30-40 knots by Sun aftn. At the same time,
the potent shortwave currently over the Midwest is progged to
track eastward over the nrn Mid-Atlantic. The above factors
(combined with continued very warm/humid wx) will result in
faster moving storms with an increased severe wx threat. The
models still show MLCAPE values of 2000-2500 J/kg Sunday
afternoon/evening. Expect scattered-numerous tstms to develop in
the Piedmont by 1-2 PM before tracking across the area during
the remainder of the aftn/evening. The stronger deep-layer
flow/effective shear should allow for more organized convection.
There is the potential that the storms evolve into a broken
line as they cross the FA. With the linear storm mode, the main
threat appears to be damaging wind gusts. SPC has maintained the
SLGT Risk for severe wx across the entire area. In addition,
the heavy rain/flooding threat persists with WPC highlighting
most of the area in a Marginal ERO (with a Slight ERO in our
coastal zones...including Hampton Roads). High temperatures will
range from the mid to upper 80s north and upper 80s to lower
90s south on Sunday. A cold front swings across the region
Sunday night/early Monday morning briefly putting an end to the
rain chances. Starting out drier on Monday in the wake of the
front. Isolated to widely scattered showers/tstms are possible
Mon aftn/evening (especially south) as another shortwave trough
swings through the area. Not as much shower or storm coverage
compared to the weekend as instability will be limited. Slightly
cooler and less humid on Monday with high temperatures
generally in the mid 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 250 PM EDT Friday...
Drier wx prevails on Tuesday and Wednesday as high pressure
briefly builds across the region. Highs on Tuesday will be in
the upper 80s in most areas and highs on Wednesday warm into
the lower 90s. Rain chances increase later in the week as
another front begins to approach from the west. Have slight
chc-chc PoPs on Thu/Fri for now. Forecast highs are in the lower
90s in most areas on both days.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 125 PM EDT Friday...
Prevailing VFR conditions are expected at most of the terminals
through the 18z/07 TAF period. Scattered showers/tstms will
increase in coverage during the next couple of hours and
continue through early evening before gradually waning with the
loss of daytime heating. Brief IFR to LIFR VSBYs (and gusty
winds to ~30kt) are likely in the heavier showers/tstms. Have
VCSH/VCTS through 00-03z in the TAFs to account for this. VFR
through tonight/Sat AM outside of patchy fog at SBY between
08-12z. Winds remain light through the period.
Outlook: The current pattern favors continued daily
aftn/evening isolated to sctd showers/storms each day through
Mon, along with the potential for areas of early morning low
stratus and patchy fog (esply for areas that receive rain).
There is a better chance for strong to perhaps severe tstms Sun
aftn/evening.
&&
.MARINE...
As of 250 PM EDT Friday...
Sub-advisory/benign marine conditions expected through the weekend
and into early next week. Sea breezes are expected to develop each
afternoon this weekend, with wind speeds less than 10 kt. Winds turn
S at 10-15 kt (5-10 kt for bay and rivers) late on Sunday as a weak
cold front approaches from the W. Winds may have more of a
northwesterly component on Monday as the weak cold front, and a
developing low pressure system, moves farther offshore. However,
light sea breezes may develop again late Monday afternoon, and again
on Tuesday. Southwesterly winds may increase more for the middle of
the week as an area of high pressure builds off the Southeast U.S.
and southern Mid-Atlantic coasts.
Seas are generally around 2 ft, with waves in the Bay around 1 ft.
These conditions should continue through Saturday. Seas increase to
around 3 ft on Sunday with the increasing S winds. Afternoon showers
and tstms are also possible each afternoon and evening through at
least Sunday, which could bring brief higher wind and waves.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJB/ERI
NEAR TERM...ERI
SHORT TERM...AJB/ERI
LONG TERM...AJB/ERI
AVIATION...ERI
MARINE...CP/SW
Hazardous weather outlook, Jul 7, 3:02 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 AM EDT Fri Jul 7 2023
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-080815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 AM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Scattered showers and storms this afternoon into this evening may
produce locally heavy rainfall, which may lead to instances of
ponding of water on roadways and isolated instances of flooding of
urban or poor drainage areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 12:31 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
131 PM EDT Fri Jul 7 2023
VAZ516-071800-
Eastern Henrico VA-
131 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southeastern Henrico
County through 200 PM EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bensley, or near Highland Springs, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Highland Springs around 200 PM EDT.
Other locations impacted by this storm include Richmond
International, Fair Oaks, Richmond Heights, Varina, Elko, Montrose,
Sandston and Glendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 7742 3751 7739 3753 7739 3753 7738
3755 7740 3755 7741 3756 7742 3760 7738
3756 7730 3754 7723 3749 7718 3746 7719
3740 7738 3750 7742
TIME...MOT...LOC 1731Z 234DEG 6KT 3747 7735
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
PocheSpecial weather statement, Jul 7, 12:47 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
147 PM EDT Fri Jul 7 2023
NCZ012-VAZ079-087-092-071845-
Northampton NC-Southampton VA-Brunswick VA-Greensville VA-
147 PM EDT Fri Jul 7 2023
...Scattered strong thunderstorms will impact portions of
northwestern Northampton, Greensville, southwestern Southampton and
southeastern Brunswick Counties and the City of Emporia through 245
PM EDT...
At 147 PM EDT, Doppler radar was tracking scattered strong
thunderstorms over Dahlia, moving east at 10 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Dahlia around 200 PM EDT.
Garysburg around 210 PM EDT.
Claresville around 220 PM EDT.
Seaboard around 245 PM EDT.
Other locations impacted by this storm include Gum Forks, Bufford
Crossroads, Lanes Corner, Henrico, Bryants Corner, Jackson, Slates
Corner, Emporia Reservoir, Boones Crossroads and Pleasant Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3632 7744 3631 7752 3635 7758 3638 7755
3641 7755 3645 7763 3648 7765 3648 7777
3654 7787 3676 7770 3664 7722 3629 7741
TIME...MOT...LOC 1747Z 290DEG 7KT 3657 7756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TGSpecial weather statement, Jul 7, 1:30 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
230 PM EDT Fri Jul 7 2023
VAZ081-082-514-516-071900-
Charles City VA-Prince George VA-Eastern Henrico VA-
Eastern Chesterfield (Including Col. Heights) VA-
230 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southeastern
Chesterfield, west central Charles City, northwestern Prince George
and southeastern Henrico Counties, the City of Colonial Heights, the
City of Hopewell and the eastern City of Petersburg through 300 PM
EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hopewell, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Colonial Heights around 235 PM EDT.
Hopewell around 240 PM EDT.
Fort Gregg-Adams and Virginia State University around 245 PM EDT.
Petersburg and Jordans Point around 300 PM EDT.
Other locations impacted by this storm include Jordan Point Country
Club, Meadowville, Birchett Estate and Petersburg National
Battlefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3734 7750 3744 7729 3730 7711 3718 7740
TIME...MOT...LOC 1830Z 320DEG 6KT 3732 7734
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PocheSpecial weather statement, Jul 7, 1:45 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
245 PM EDT Fri Jul 7 2023
VAZ092-096-071930-
Southampton VA-Suffolk VA-
245 PM EDT Fri Jul 7 2023
...Strong thunderstorms will impact portions of southern Southampton
, the City of Franklin and the southwestern City of Suffolk through
330 PM EDT...
At 245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to 10 miles northwest of
Newsoms to near Claresville. Movement was southeast at 15 mph.
HAZARD...Heavy rain, and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible. Frequent
cloud to ground lightning strikes.
Locations impacted include...
Franklin, Courtland, Boykins, Suffolk, Newsoms, Hunterdale, Capron,
Branchville, Handsom, Worrell, Sunbeam, Sebrell, Drewryville, Shiloh
and Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3655 7725 3673 7738 3683 7711 3671 7692
3670 7693 3670 7691 3668 7692 3667 7691
3665 7691 3665 7689 3667 7686 3661 7677
3657 7697 3655 7711
TIME...MOT...LOC 1844Z 305DEG 15KT 3676 7710 3671 7727 3663 7736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MMSpecial weather statement, Jul 7, 1:46 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
246 PM EDT Fri Jul 7 2023
NCZ012-VAZ079-087-071945-
Northampton NC-Brunswick VA-Greensville VA-
246 PM EDT Fri Jul 7 2023
...Scattered strong thunderstorms will impact portions of
northwestern Northampton, southwestern Greensville and southeastern
Brunswick Counties through 345 PM EDT...
At 245 PM EDT, Doppler radar was tracking scattered strong
thunderstorms over Barley, or 8 miles north of Roanoke Rapids. This
storm was nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Roanoke Rapids around 330 PM EDT.
Gaston around 335 PM EDT.
Dahlia around 345 PM EDT.
Other locations impacted by this storm include Ante, Brink, Pleasant
Hill, Gum Forks, Triplet, Roanoke Rapids Lake, Henrico, Turners
Crossroads, Vultare and Slates Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3642 7756 3642 7759 3644 7760 3645 7763
3648 7765 3648 7768 3649 7771 3649 7773
3648 7775 3650 7781 3650 7784 3669 7780
3665 7749 3640 7754
TIME...MOT...LOC 1845Z 270DEG 4KT 3658 7771
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TGSpecial weather statement, Jul 7, 2:18 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
318 PM EDT Fri Jul 7 2023
VAZ064-072000-
Caroline VA-
318 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of central Caroline
County through 400 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving southeast at 5 mph.
HAZARD...Heavy rain and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible. Frequent
cloud to ground lightning strikes.
This storm will remain over mainly rural areas of central Caroline
County, including the following locations...Sparta, Penola and
Gether.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3808 7725 3796 7717 3795 7718 3790 7718
3790 7719 3789 7718 3789 7721 3790 7721
3790 7723 3791 7724 3787 7726 3783 7737
3803 7747
TIME...MOT...LOC 1917Z 324DEG 5KT 3798 7730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MM